June 2014

Acute Generalized Exanthematous Pustulosis Induced by Sorafenib

Author Affiliations
  • 1Department of Dermatology, School of Medicine, University Clinic of Navarra, Pamplona, Spain
  • 2Department of Pathology, School of Medicine, University Clinic of Navarra, Pamplona, Spain

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Dermatol. 2014;150(6):664-666. doi:10.1001/jamadermatol.2013.6924

Sorafenib (Nexavar; Bayer HealthCare AG) is an oral multikinase inhibitor approved by the US Food and Drug Administration for the treatment of unresectable hepatocellular carcinoma and advanced renal cell carcinoma. It inhibits multiple tyrosine kinases, including C-RAF and B-RAF, vascular endothelial growth factor receptors, and platelet-derived growth factor receptor (PDGFR).

Acute generalized exanthematous pustulosis (AGEP) is a rare skin eruption associated principally with drugs. To our knowledge, only 1 report of sorafenib-induced acute localized exanthematous pustulosis (ALEP) has been published.1 Herein, we report the first case of AGEP induced by sorafenib.

Report of a Case

A woman in her 50s presented with a history of multifocal hepatocarcinoma previously treated unsuccessfully with radiofrequency, arterial embolization, and selective hepatic radioembolization. After the appearance of lung metastases, treatment was begun with sorafenib (400 mg every 12 hours). Two weeks later, the patient developed hand-foot skin reaction (HSFR), so the treatment was suspended with resolution of the lesions. Treatment with the drug was reintroduced at half dose with good results, and full doses were then administered. Ten days later, the HSFR reappeared, and sorafenib treatment was suspended again. After 3 weeks, sorafenib treatment was restarted at half dose.

After 4 weeks, and without any other drug being added to the treatment regimen, the patient developed an abrupt eruption consisting of erythematous and edematous plaques with hundreds of tiny nonfollicular pustules that appeared first in the genital and inguinal areas and subsequently on the legs, abdomen, buttocks, and neck (Figure 1). She had no mucosal lesions, fever, or any other relevant symptoms. The blood neutrophil count was elevated (7.1 × 109/L), as was the eosinophil count (0.44 × 109/L). (To convert neutrophils and eosinophils to number of cells per microliter, divide by 0.001.)

Figure 1.
Image not available
Clinical Photographs of Acute Generalized Exanthematous Pustulosis Induced by Sorafenib

A, Eruption consisting of erythematous and edematous plaques with small pustules noted on patient’s legs. B, Erythematous plaques without pustules on patient’s neck.

Skin biopsy revealed formation of subcorneal pustules containing neutrophil aggregates with spongiotic change in the epidermis, edema of the papillary dermis, and superficial perivascular neutrophil and lymphocyte infiltration with red blood cell extravasation in the dermis (Figure 2).

Figure 2.
Image not available
Histopathologic Findings

Skin biopsy section showing the formation of subcorneal pustules containing neutrophil aggregates with spongiotic change in the epidermis (hematoxylin-eosin, original magnification ×200).

A diagnosis of AGEP was made. Sorafenib treatment was discontinued promptly. The patient’s skin lesions subsided spontaneously, and desquamation occurred a week later. Results of epicutaneous tests with sorafenib were negative at 48, 96, and 168 hours.


The most frequent adverse effects of sorafenib are those affecting the skin (up to 60% patients),2 although interestingly, some reports suggest that patients taking sorafenib for hepatocellular carcinoma who develop skin toxic effects show a longer survival.3 The pathogenic mechanism remains unclear. These adverse effects include HFSR, callosities on areas of high pressure, exanthema, itching, subungual splinter hemorrhages, alopecia, keratoacanthoma, squamous cell carcinoma, seborrheic dermatitislike eruption, and erythema multiforme.2

We describe herein a case of patient who was taking sorafenib who developed AGEP, which is a rare skin eruption characterized by an abrupt onset of edematous erythema with numerous small pustules associated principally with drugs. We know of only 1 case in the literature of the localized form of the drug eruption ALEP induced by sorafenib. We have found no cases of AGEP induced by this new drug. However, several cases of AGEP have been reported in patients receiving imatinib, which shares with sorafenib the inhibition pathway of PDGFR.4

The principal differential diagnosis of AGEP consists of pustular psoriasis. The absence of clinical history of psoriasis, the more acute course, and rapid spontaneous resolution after discontinuation of drug treatment make the diagnosis of AGEP more likely. A negative result from the patch tests does not rule out the diagnosis (only 50% of cases of AGEP show a positive result with the drug involved).5 Despite the lack of fever, considered a typical clinical feature, our case was classified as definite according to the EuroSCAR scoring system.6

Recognizing cutaneous adverse effects early and administering appropriate treatment will likely increase medication compliance and minimize dose reductions and discontinuation of the drug treatment.

Back to top
Article Information

Corresponding Author: Maider Pretel, MD, PhD, Department of Dermatology, University Clinic of Navarra, Avda Pío XII s/n, 31080 Pamplona, Spain (mpretel@unav.es).

Published Online: March 26, 2014. doi:10.1001/jamadermatol.2013.6924.

Conflict of Interest Disclosures: None reported.

Liang  CP, Yang  CS, Shen  JL, Chen  YJ.  Sorafenib-induced acute localized exanthematous pustulosis in a patient with hepatocellular carcinoma. Br J Dermatol. 2011;165(2):443-445.
Bracarda  S, Ruggeri  EM, Monti  M,  et al; Sorafenib Working Group.  Early detection, prevention and management of cutaneous adverse events due to sorafenib: recommendations from the Sorafenib Working Group. Crit Rev Oncol Hematol. 2012;82(3):378-386.
Otsuka  T, Eguchi  Y, Kawazoe  S,  et al; Saga Liver Cancer Study Group.  Skin toxicities and survival in advanced hepatocellular carcinoma patients treated with sorafenib. Hepatol Res. 2012;42(9):879-886.
Schwarz  M, Kreuzer  KA, Baskaynak  G, Dörken  B, le Coutre  P.  Imatinib-induced acute generalized exanthematous pustulosis (AGEP) in two patients with chronic myeloid leukemia. Eur J Haematol. 2002;69(4):254-256.
Wolkenstein  P, Chosidow  O, Fléchet  ML,  et al.  Patch testing in severe cutaneous adverse drug reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis. Contact Dermatitis. 1996;35(4):234-236.
Sidoroff  A, Halevy  S, Bavinck  JN, Vaillant  L, Roujeau  JC.  Acute generalized exanthematous pustulosis (AGEP): a clinical reaction pattern. J Cutan Pathol. 2001;28(3):113-119.